Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 11, NWS Goodland, KS

March 5, 20097 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this wind advisory at Mar 5, 2009, 10:58 AM CST for 7 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 10:58 AM CST (16:58 UTC)
Expired
Mar 5, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 051658
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
958 AM MST THU MAR 5 2009

COZ091-092-KSZ013-014-027>029-041-042-060000-
/O.NEW.KGLD.WI.Y.0011.090305T1700Z-090306T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
958 AM MST THU MAR 5 2009 /1058 AM CST THU MAR 5 2009/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON WITH SUSTAINED SPEEDS
OF 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE. THE STRONGEST WINDS
ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 70. WINDS WILL DIMINISH
THIS EVENING BECOMING LIGHT AND NORTHERLY OVERNIGHT.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
1 follow-up statement
000 
WWUS73 KGLD 052343
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MST THU MAR 5 2009


COZ091-092-KSZ013-014-027>029-041-042-060045-
/O.EXP.KGLD.WI.Y.0011.000000T0000Z-090306T0000Z/
KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS...
GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...QUINTER...TRIBUNE...
LEOTI
443 PM MST THU MAR 5 2009 /543 PM CST THU MAR 5 2009/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

THERE WILL BE A BRIEF ONE TO TWO HOUR PERIOD OF NORTHWEST WINDS
GUSTING TO 45 MPH EARLY THIS EVENING. THE DURATION OF THESE STRONG
WINDS WILL BE BELOW ADVISORY CRITERIA. THEREFORE...THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:07 AM CST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 4:07 AM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
307 AM MST THU MAR 5 2009

.DISCUSSION...
307 AM MST THU MAR 5 2009

FORECAST PROBLEMS WILL TEMPERATURES/FIRE WEATHER CONCERNS INTO
FRIDAY...CHANCE OF PRECIPITATION FRIDAY NIGHT INTO SATURDAY NIGHT...
AND HIGH TEMPERATURES ONCE AGAIN SATURDAY INTO SUNDAY. SATELLITE
SHOWING AN INCREASINGLY MORE AMPLIFIED OVER THE CENTRAL AND EASTERN
PACIFIC. STRONG AND COLD SYSTEM PUSHING SOUTHEAST THROUGH WESTERN
CANADA AS RIDGE ALOFT HAS PUSHED TO THE EAST OF THE AREA. WARMER AIR
OVER THE AREA WITH COOLER AIR NOT TOO FAR AWAY UPSTREAM.

AT MID LEVELS...SOME TROUBLES WITH THE INITIALIZATION OF
COMPLICATED/INCOMING WESTERN TROUGH. PER SATELLITE AND UPPER AIR
ANALYSIS...WOULD HAVE TO FAVOR THE GFS/UKMET SLIGHTLY OVER THE NAM.
AT LOW LEVELS...THE UKMET WAS DOING SLIGHTLY BETTER THAN THE NAM ON
THE WINDS. ALSO THE GFS/UKMET/ECMWF WERE DOING ABOUT THE SAME AND
WERE A LITTLE BETTER THAN THE NAM. VERY LOW CONFIDENCE FORECAST WITH
LITTLE TIME TO ADDRESS MULTIPLE CONCERNS. EARLY ON WILL GO WITH
PERSISTENCE/REALITY AND BLEND IT WITH THE MODEL OUTPUT. WITH TIME
WILL TEND TO GO WITH A BLEND OF THE ECMWF/UKMET/GFS AND TWEEK FROM
THERE.

TODAY/TONIGHT...NOT SURE WHAT IS GOING TO HAPPEN TODAY. BASED ON 00Z
SOUNDINGS...SATELLITE...SURFACE OBSERVATIONS...AND AREA PROFILERS...
BELIEVE MODELS ARE UNDERDOING MIXING AND TEMPERATURES...AND OVERDOING
CLOUD COVER. MANY LOCATIONS...ESPECIALLY IN THE SOUTHWEST HALF TO TWO
THIRDS...ARE STILL VERY MILD WITH WINDS IN THE 15 TO 25 MPH RANGE.
MODELS UNDERDOING THIS. 00Z SOUNDINGS SHOWING A WELL MIXED AIR MASS
WITH DRY ADIABATIC LAPSE RATES UP TO A VERY GREAT HEIGHT THROUGH THE
DAY.

MODEL SOUNDINGS SHOWING GOOD LAPSE RATES OVER MOST OF THE AREA. IF
WOULD JUST GO BY THE MODEL OUTPUT...WOULD SAY EVERYONE EXCEPT MAYBE
THE NORTHEAST PORTION WILL REACH RED FLAG CRITERIA. HOWEVER BASED
ON ABOVE REASONING...THINK THE WINDS WILL BE STRONGER AND DEWPOINTS
LOWER...EVEN LOWER THAN WHAT I WILL HAVE IN THE GRIDS. SO AS A
RESULT OF THIS AND COLLABORATION...HAVE UPGRADED THE REMAINDER OF
THE RED FLAG WATCH TO A RED FLAG WARNING WHICH WILL NOW COVER THE
ENTIRE FORECAST AREA. ALSO RAISED MAXES A LITTLE. MODELS BRING IN
BOUNDARY DURING THE NIGHT AND WINDS GO LIGHT BEFORE QUICKLY
SHIFTING BACK TO THE SOUTH.

FRIDAY/FRIDAY NIGHT...MODELS ALL OVER THE PLACE WITH WHAT IS
POSSIBLE FOR THE DAY. BELIEVE AIR MASS AND SOUNDINGS WILL BE VERY
SIMILAR TO TODAYS...AND MODEL SOUNDINGS WOULD SAY THAT GOOD LAPSE
RATES ARE IN PLACE. VERY TRICKY WITH THE WINDS AS SURFACE LOW OVER
EASTERN COLORADO DEVELOPS QUICKLY. 3 HOUR PRESSURE RISES OVER THE
FORECAST AREA...ESPECIALLY IN SOUTHERN AND WESTERN LOCATIONS...ARE
INDICATIVE OF WINDY CONDITIONS. BASED ON WHERE I BELIEVE THE
STRONGEST WINDS...LOWEST DEWPOINTS...AND BEST LAPSE RATES ARE...
HAVE DECIDED TO ISSUE A FIRE WEATHER WATCH. MY IDEA MATCHED WELL
WITH THE SPC CRITICAL FIRE WEATHER AS WELL. WILL RUN THE WATCH FROM
18Z TO 00Z. DAY SHIFT WILL DEFINITELY NEED TO TAKE A CLOSE LOOK AT
THIS FOR FINE TUNING. AM CONCERED THAT HIGH TEMEPRATURES WILL BE
TOO COOL AND MAY NEED TO BE RAISED DUE TO MODELS UNDERING MIXING AND
DOWNSLOPE AND OVER DOING CLOUD COVER.

MODELS WANTING TO SPIT OUT A LITTLE QPF DURING THE NIGHT. RIGHT REAR
QUADRANT MOVES INTO THE AREA DURING THE NIGHT AS THE FRONT BLASTS
THROUGH. NAM PULLED BACK ON THE QPF WITH THE OTHER MODELS PRETTY
DRY. SREF SUPPORTS HAVING A SMALL AREA IN THE EAST. THIS IS PRETTY
CLOSE TO THE CURRENT FORECAST AND WILL ONLY TWEEK.

SATURDAY/SATURDAY NIGHT...ABOVE MENTIONED JET MOVES EAST OF THE AREA
BY 18Z. PROBABLY WILL BE SOME LINGERING PRECIPITATION IN THE
EAST IF AT ALL. COULD HAVE A NON DIURNAL TREND ON THE TEMPERATURES...
ESPECIALLY IN THE NORTHERN TWO THIRDS. WILL BE A TREMENDOUS NORTH TO
SOUTH GRADIENT. LOWERED MAXES SOME IN THE NORTH BUT HAVE A FEELING
THAT MORE LOWERING MAY BE NEEDED.

MODELS DIFFERING ON POSITION OF INCOMING SYSTEM. THE NAM AND UKMET
ARE STRONGER/MORE CUTOFF...SLOWER AND FURTHER SOUTH WHILE THE
ECMWF/GFS ARE FURTHER NORTH...FASTER...AND NOT AS STRONG. CANADIAN
MATCHES MORE WITH THE ECMWF/GFS. THE WAY THE FLOW LOOKS NOW...IT
LOOKS LIKE THE FASTER SOLUTION WILL BE CLOSER. WILL ADJUST THE
PRECIPITATION MORE LINE WITH THE GFS/ECMWF WHICH IS SUPPORTED BY THE
SREF.

SUNDAY...DOWNSLOPE WINDS MOVE IN QUICKLY AND LOOKS LIKE A DECENT
RECOVERY. DUE TO UNCERTAINTY ALONG WITH RIDGING AND DOWNSLOPE
WINDS...TWEEKED THE TEMPERATURES THE UP.

THANKS TO ALL FOR THE COLLABORATION

BULLER
&&
.AVIATION...
1020 PM MST WED MAR 4 2009

FOR THE 06Z TAF AT KGLD AND KMCK...VFR THROUGH THE PERIOD. VERY
LITTLE IN THE WAY OF CLOUDINESS EXPECTED AND ANY WOULD BE OF THE
CIRRUS VARIETY. WINDS WILL REMAIN FROM THE SOUTHWEST OVERNIGHT...
VEERING SLIGHTLY TO THE WEST AND INCREASING INTO THE 15G25KT
RANGE BY LATE MORNING AHEAD OF A COLD FRONT THAT WILL REACH KMCK
BY 23Z OR SO...KGLD AROUND OR SHORTLY THEREAFTER. WINDS WITH THE
FRONTAL PASSAGE WILL SHIFT TO NORTHWEST THEN NORTH.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 10 AM MST /11 AM CST/ THIS MORNING
     THROUGH THIS AFTERNOON FOR KSZ001>004-013>016-028-029.

     RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 6
PM      MST /7 PM CST/ THIS AFTERNOON FOR KSZ027-041-042.

NE...FIRE WEATHER WATCH FROM 10 AM MST /11 AM CST/ THIS MORNING
     THROUGH THIS AFTERNOON FOR NEZ079>081.

CO...FIRE WEATHER WATCH FROM 10 AM MST THIS MORNING THROUGH THIS
     AFTERNOON FOR COZ252.

     RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM MST THIS
     AFTERNOON FOR COZ253-254.

&&
Hazardous weather outlook, Mar 5, 5:42 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
442 AM MST THU MAR 5 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
442 AM MST THU MAR 5 2009 /542 AM CST THU MAR 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND DRY CONDITIONS ARE EXPECTED TODAY. THESE CONDITIONS
COMBINED WITH GUSTY WEST TO SOUTHWEST WINDS WILL CREATE EXTREME
FIRE DANGER THIS AFTERNOON OVER THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...EXTREME FIRE DANGER WILL AGAIN BE POSSIBLE OVER EAST
CENTRAL COLORADO AND MOST OF NORTHWEST KANSAS. SOME RELIEF TO THE
HEIGHTENED FIRE DANGER WILL ARRIVE ON SATURDAY AS A STRONG COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:07 AM CSTFire Weather WatchGLDCheyenne, Gove, Graham, Greeley, Logan, Sheridan and 4 more22 hr

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.